Florida, 2006

Damaging Wind in Florida, May 8, 2006

May 8, 2006 · NWS JAX · 1 event in 1 county or zone

Severel trees were blown down north of St. Augustine near the county jail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Severel trees were blown down north of St. Augustine near the county jail. Trees were also down along County Road 214 at the intersection of State Road 13.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 8, 1:04 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, May 8, 1:04 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT MON MAY 8 2006

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON...

.SHORT TERM...STORMS HAVE DEVELOPED EARLY TODAY ALONG PRESSURE
TROUGH STRETCHING THROUGH THE FLORIDA/GEORGIA STATE LINE.
ALOFT...RUC IS INDICATING A BROAD AREA OF DIFFERENTIAL PVA
STRENGTHENING OVER THE AREA AND LIKELY PROVIDING IMPETUS FOR
STORMS TO REACH LEVEL OF FREE CONVECTION. ACCORDING TO THE
SOUNDING...AREAS ABOVE THIS POINT HAVE PLENTY OF ENERGY FOR
CONTINUED STORM DEVELOPMENT THROUGHOUT THE AFTERNOON HOURS AND INTO
THE EVENING. MAIN CONCERN WILL BE THE HAIL POTENTIAL AND TO A
LESSER EXTENT DAMAGING WINDS. STRONG WESTERLY FLOW ALOFT SHOULD
ALLOW FOR SUFFICIENT TILT TO KEEP HAIL SEPARATED FROM SATURATED
UPDRAFT. IN ADDITION...MODERATE LAPSE RATES IN THE HAIL GROWTH
ZONE SHOULD LEAD TO SCATTERED STRONG STORMS AND ISOLATED SEVERE.
LIMITING FACTOR THUS FAR HAS BEEN GETTING THE UPDRAFT WELL ABOVE
THE FREEZING LEVEL BUT FEEL POTENTIAL WILL INCREASE AS INSTABILITY
INCREASES THIS AFTERNOON.

FOR TONIGHT...MODEL DISPARITIES CONTINUE AS NOTED BY PREVIOUS
FORECASTER. FOR THE SHORT TERM...WILL MAINLY GO WITH RADAR TRENDS
FOR THE 6 HOUR POPS AND THEN TAPER TO LOW END SCATTERED FOR THE
REMAINDER OF THE NIGHT. THIS IS A COMPROMISE BETWEEN THE GFS
WHICH SENDS THE MAJORITY OF THE MOISTURE SOUTH OF THE AREA WHILE
THE NAM DEVELOPS A SECONDARY LOW OFF THE FLORIDA COAST WITH A
SECONDARY MOISTURE SURGE SOUTHWARD.

FOR TUESDAY...AGAIN A BLEND GENERALLY USED WITH PRESSURE TROUGH
BECOMING ORIENTED NORTH SOUTH ALONG THE SPINE OF THE PENINSULA.
HAVE GONE WITH SCATTERED POPS FOR MOST AREAS WITH AN EMPHASIS ON
THE LATE MORNING TO EARLY AFTERNOON TIME PERIOD.

AS MENTIONED IN PREVIOUS DISCUSSION...DYNAMICS TAKE A RESPITE ON
WEDNESDAY AND WITH MID LEVEL MOISTURE...SHOULD SEE ONE OF OUR
FIRST PURELY SEABREEZE DRIVEN CONVECTION DAYS. COLLISION LOOKS TO
BE RIGHT ALONG THE I-75 CORRIDOR AND WITH LOWER PWATS...LOW END
SCATTERED POPS SHOULD SUFFICE.

LARGE SCALE MID-LATITUDE TROUGH OVER THE MIDWEST BEGINS A PUSH
SOUTH AND EAST BY THURSDAY. ALTHOUGH PREVIOUS SUCH FRONTS HAVE
FAILED TO MATERIALIZE MUCH IN THE WAY OF RAINFALL...THIS ONE LOOKS
TO HAVE A LITTLE MORE MOISTURE AVAILABILITY. WILL GO WITH
SCATTERED POPS FOR NOW WITH THE PASSAGE WHICH MAY NEED TO BE
TWEAKED UP WITH LATER SHIFTS.

.LONG TERM...FRONT PUSHES SOUTH OF THE AREA BY FRIDAY AND VERY GOOD
AGREEMENT BETWEEN THE GFS AND DGEX WITH A SIGNIFICANT DRYING TREND
THROUGH THE WEEKEND.

&&

.MARINE...NO HEADLINES THROUGH THE END OF THE WEEK. EARLY TUESDAY
MORNING A NELY SURGE IS EXPECTED TO MOVE INTO THE WATERS AND WILL GO
WITH 15 KT WINDS. BY WEDNESDAY WINDS WILL SHIFT TO SE THEN VEER TO
SW THURSDAY AS NEXT FRONT APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  81  64  86 /  40  30  20  40
SSI  65  78  65  82 /  50  30  20  20
JAX  65  81  64  85 /  60  40  30  20
SGJ  67  79  66  83 /  60  40  30  20
GNV  66  86  64  88 /  50  40  30  30
OCF  67  87  65  89 /  40  40  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, May 8, 1:00 PM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT MON MAY 8 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
200 PM EDT MON MAY 8 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SLIGHT RISK OF SEVERE WEATHER...

A STATIONARY FRONT JUST NORTH OF THE AREA...WEAK UPPER LEVEL
DISTURBANCES...AND AFTERNOON SEABREEZES WILL INTERACT TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY. THE AREAS MOST LIKELY TO RECEIVE THUNDERSTORM ACTIVITY WILL
BE THOSE ALONG THE FLORIDA AND GEORGIA BORDER WITH THIS AXIS
SHIFTING SOUTHWARD THROUGH THE EVENING HOURS. SCATTERED STORMS WILL
BECOME STRONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL AND ISOLATED
SEVERE STORMS WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE
GREATEST COVERAGE OF STORMS WILL BE THURSDAY AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/DEESE

In the hours before

Local storm report, May 8, 3:47 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             YULEE                   30.63N 81.57W
05/08/2006  E0.25 INCH       NASSAU             FL   PUBLIC

&&

ZAPPE
Special weather statement, May 8, 3:52 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT MON MAY 8 2006

FLZ032-082130-
CLAY-
452 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 530 PM EDT...

AT 452 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTH OF MIDDLEBURG TO 11 MILES SOUTH OF PENNEY FARMS...OR
ALONG A LINE EXTENDING FROM 9 MILES WEST OF LAKESIDE TO 14 MILES
NORTHEAST OF MELROSE...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MIDDLEBURG...ASBURY
LAKE...PENNEY FARMS...LAKESIDE...DOCTORS INLET...BELLAIR-MEADOWBROOK
TERRA...ORANGE PARK AND GREEN COVE SPRINGS THROUGH 530 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, May 8, 4:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
525 PM EDT MON MAY 8 2006

FLZ025-082215-
DUVAL-
525 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME SOUTHERN
DUVAL COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 615 PM EDT...

AT 525 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF BAYARD...OR ABOUT OVER
MANDARIN...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND BAYARD THROUGH 615 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, May 8, 4:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT MON MAY 8 2006

GAZ151-152-082215-
BRANTLEY-PIERCE-
527 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN BRANTLEY
AND SOUTHEAST PIERCE COUNTIES FOR SMALL HAIL VALID UNTIL 615 PM
EDT...

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 8 MILES NORTH OF HOBOKEN...OR ABOUT 5 MILES
EAST OF BLACKSHEAR...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND HOBOKEN THROUGH 615 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, May 8, 4:35 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EDT MON MAY 8 2006

FLZ033-082215-
ST. JOHNS-
535 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 615 PM EDT...

AT 535 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FRUIT COVE...MOVING EAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SWITZERLAND...
FRUIT COVE...DURBIN...GUANA RIVER STATE PARK AND SOUTH PONTE VEDRA
BEACH THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, May 8, 4:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 PM EDT MON MAY 8 2006

FLZ020-021-082230-
HAMILTON-SUWANNEE-
552 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
AND SOUTHERN HAMILTON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 552 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF SUWANNEE RIVER STATE
PARK...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND BLUE SPRINGS...SUWANNEE RIVER STATE PARK...
NEWBURN...SUWANNEE SPRINGS...LIVE OAK AND HOUSTON THROUGH 630 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE

The radar

The Jacksonville radar (KJAX), 76 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
May 8, 5:10 PM EST
Where
St. Johns County, St Augustine
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
29.883, -81.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496412.